Heroin Overdose Dangers

Heroin Overdose Dangers

Heroin, one of the most addictive and powerful illegal drugs, can cause serious problems, particularly if someone overdoses on the drug. Anyone can overdose, whether they are a new user or a hardened addict.

Much of the time, people don’t know how pure or strong the heroin that they are taking is, so they can end up consuming more than they intend to, leading to serious problems like seizures, heart attacks, strokes and even death. If you are struggling with heroin addiction, don’t become one of these statistics; get help now before it’s too late.

At The Canyon, we can help you overcome your heroin addiction. We provide resources and treatment options that help addicts recover from their heroin addictions, and we can help you, too. Our expert staff of therapists will assist you with every step of the treatment process, and you can rest assured knowing that you’re getting the very best treatment possible.

How Much is Too Much?

It’s easy to overdose on heroin, but not so easy to figure out exactly how much heroin is “too much.”

The level of heroin required to cause an overdose ranges depending on the person, how long they have been taking the drug, how much of the drug is already in their system and the purity of the drug. Even if a person takes heroin at the same dose for months or even years can overdose without changing any part of their routine, and new addicts can suffer from an overdose after consuming or injecting even the smallest amount of heroin. Much of this has to do with the purity of the heroin being taken, since many street dealers will dilute their product with other chemicals. This can lead to unpredictable side-effects, both from the differing levels of heroin, as well as the (usually toxic) chemicals that are added.

One of the major chemicals used to dilute heroin is called quinine, and it is thought that many overdose deaths are caused by this chemical.

Tracking

If a person is suffering from an overdose and is able to seek help in time, they will generally be treated with a chemical like naloxone, which attacks the opioids in the body. It does this by preventing the body from taking up more of the drug, and usually causes someone suffering from an overdose to immediately regain consciousness (if they have lost consciousness) and start to suffer from heroin withdrawal symptoms.

Because these opioid antagonists last only a short time, several doses may be required in order to help an addict who is suffering from an overdose.

Death

Overdose can happen quickly in addicts, or it can take a number of hours to manifest. If caught in time, an overdose is reversible by the administration of an opioid antagonist, but many times, people either cannot reach a treatment clinic in time, or they do not realize that help can be obtained. In these cases, many people needlessly suffer and die from the overdose, in situations that could have been prevented.

The Canyon

At The Canyon, we can help you avoid overdosing on heroin and provide you with the treatment you need for heroin addiction and any other co-occurring disorders. Contact us today at for more information.